Liver Disease Associated with Inflammatory Bowel Disease

A useful review on the hepatobiliary manifestations of inflammatory bowel disease (IBD): Inflamm Bowel Dis 2014; 1655-67.

A few topics/comments from review:

Primary sclerosing cholangitis (PSC):

  • “among those with PSC, about 70% to 80% have UC and 15% to 20% have CD.  Those IBD patients with PSC are more likely to develop malignant complications and to require liver transplantation. Conversely, only about 0.4% to 7.5% of patients with IBD will develop PSC.”
  • “Currently, no medical treatment has been proven to decrease the progression of PSC.”
  • “At the time of diagnosis of PSC, IBD must be ruled out and a complete colonoscopy with multiple segmental biopsies of the mucosa needs to be performed.”  Among PSC-IBD patients, “annual surveillance colonoscopy is recommended.”
  • Further surveillance recommendations (eg. annual imaging/CA 19-9 annually) discussed in Table 2.

Cholelithiasis: Gallstones are reported in 13% to 24% of all patients with CD.  In UC, the risk of cholelithiasis “does not seem to be increased.”

Drug-induced liver disease: (see liver tox website)

  • Thiopurines
  • Methotrexate
  • Sulfasalazine/mesalamine
  • Biologic agents

Viral hepatitis in immunosuppressed IBD patients:

Hepatitis B reactivation -algorithm for screening/management of latent hepatitis B provided in Figure 3

Other liver problems seen in IBD patients:

  • Portal Vein Thrombosis
  • Nonalcoholic Fatty Liver Disease
  • Secondary amyloidosis
  • Hepatic abscess

Related blog posts:

More data on DILI

Using a population-based cohort, the authors of a recent study from Iceland performed a prospective study, collecting data on 96 individuals with drug-induced liver injury (DILI) from 2010-2011 (Gastroenterol 2013; 144: 1419-25 & editorial 1335-36).  This study benefitted from a centralized medical care system with about 250,000 adults.  Patients with acetaminophen toxicity were excluded.

Results:

  1. DILI occurred in 19 cases per 100,000 persons per year.  This is higher than previous DILI estimates in other populations and may be due to identifying more subclinical cases.
  2. DILI increased markedly with age from 9 per 100,000 among 15-29 year olds to 41 per 100,000 among those >70; however, this paralleled the increase use of medications.
  3. Eight drugs were implicated in more than 1 case with subsequent risk estimates:
  • Augmentin 1 per 2350 users
  • Azathioprine 1 per 133  (mostly anicteric cases)
  • Infliximab 1 per 148
  • Nitrofurantoin 1 per 1369
  • Isotretinoin 1 per 732
  • Atorvastatin 1 per 3693
  • Diclofenac 1 per 9148
  • Doxycycline 1 per 16,339

Some commonly implicated drugs did not show up on the list: fluoroquinolones, macrolide antibiotics, minocycline, valproic acid, and cancer chemotherapeutic agents (except one case due to imatinib).  The editorialist notes that these agents are not commonly used in Iceland.  Also, 16% of cases were due to herbals and dietary supplements.

Consequences of DILI: 27% developed jaundice, 12% required hospitalization, and 1 patient died.  The median time for liver tests to normalize in those that recovered was 64 days.

Related blog posts:

Liver Injury from Anti-TNF Agents

While anti-TNF agents have been associated with drug-induced liver injury (DILI), it has been difficult to get a handle on how much importance to place on this.  A recent study provides more data and some reassurance (Clin Gastroenterol Hepatol 2013; 11: 558-64).

The authors searched the U.S. DILI Network database from 2003 to 2011 and describe 6 cases of anti-TNF DILI; in addition, they searched PubMed for articles related to anti-TNF agent associated hepatotoxicity and identified an additional 28 cases. Other causes of liver disease were excluded in these patients, including reactivation of hepatitis B, and acute viral hepatitis (eg. hepatitis C, hepatitis E).

Results of anti-TNF hepatotoxicity:

  • 26 cases due to infliximab, 4 cases due to etanercept, and 4 due to adalimumab.
  • Based on scoring system, the anti-TNF agent was considered a definite cause of DILI in 1 (3%), very likely in 21 (62%) and probable in 12 (35%).
  • Median latency (duration of therapy before onset of DILI) was 13 weeks with a range of 2-104 weeks.
  • 22 (67%) had positive anti-nuclear and/or smooth muscle antibodies.  15 of 17 of these patients had liver biopsy features consistent with autoimmunity.
  • Among those 22 with autoimmune features, there was a higher peak alanine aminotransferase compared with the 12 without these features (784 vs 528 U/L)
  • Favorable outcome: all but one patient improved after discontinuation of the implicated drug; 12 received corticosteroids. One patient with underlying cirrhosis underwent liver transplantation after infliximab-induced liver injury.

While the authors note the potential for a class effect of anti-TNF agents, in studies from patients with psoriasis, there was a lack of cross-toxicity between etanercept and infliximab.

Take-home messages:

The risk of hepatocellular injury from anti-TNF agents is very low.  DILI due to anti-TNFs often have autoimmune features. The prognosis is favorable, and alternative anti-TNFs can be given after resolution.

Related blog links:

Advice on drug-induced liver injury (DILI)

Practical information and advice on continuing or stopping drugs with associated hepatoxicity is available from a recent commentary (Gastroenterol Hepatol 2012; 8: 333-36).

Most drugs with a “bump” in aminotransferases do not need to be stopped.  Many drugs induce an “adaptive response” in which elevated LFTs will spontaneously resolve; this is most common in the first 12 weeks of drug usage.  This type of response must be distinguished from an immune reaction/hypersensitivity response which is much more likely to progress.  A hypersensitivity response could include rash, fever, and eosinophilia.

Recommended STOP RULES:

  • Drugs that cause symptomatic hepatitis: abdominal pain, jaundice, loss of appetite.
  • ALT values that exceed 8 times the ULN
  • ALT values >3 times the ULN and Bilirubin >2 times the ULN

Other caveats:

  • If the ALT value is >3 times the ULN but not associated with symptoms or rise in bilirubin, the drug can likely be continued with periodic monitoring.
  • ALT values >5 times the ULN require more intensive monitoring.
  • Hy’s law (named for Hyman Zimmerman): AST or ALT > 3 ULN AND   bili > 3 ULN indicate serious hepatotoxicity with >10% mortality rate.
  • Statins have similar rates of hepatotoxicity as the general population
  • Acetaminophen accounts for 40-50% of the 2000-2500 U.S. cases per year of acute liver failure (ALF).  Of the remaining cases of ALF, about 12% (250-300) are due to other cases of DILI.  Isoniazid is the 2nd most common cause of ALF due to DILI with about 50 cases.
  • Potential risk factors for DILI include alcohol usage, obesity, adult age group, and female gender.

Additional blog entries and references:

When death is on the line

Pediatric pharmaceutical poisoning

  • -J Pediatr 2011; 158: 802. Developing liver toxicity with valproic acid (VPA) is a contraindication to OLTx (even in the absence of documented mitochondrial dz). Rx with carnitine and d/c VPA. 82% of 17 children died w/in 1 yr of OLTx. POLG1 mutations are associated with Alpers syndrome. (Ann Neurol 2004; 55: 706.)
  • -NEJM 2009; 360: 1575. propylthiouracil assoc c liver failure in ~1 in 2000
  • -JPGN 2008; 47: 395-405. Drug-related hepatotoxicity and acute liver failure.
  • -NEJM 2003; 349: 474. (review)
  • PDF] What Do We Mean by Looking?  FDA powerpoint with related information